Michigan, 2017

Flood and Lake-Effect Snow in Michigan, December 29 to 31, 2017

December 29 to 31, 2017 · NWS MQT · 8 events in 6 counties and zones

An upper disturbance moving across the region generated moderate to heavy lake enhanced snow downwind of Lake Superior in a north to northwest wind flow from the 29th into the 31st.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
4
Property damage
$85,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving across the region generated moderate to heavy lake enhanced snow downwind of Lake Superior in a north to northwest wind flow from the 29th into the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 29, 7:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 29, 7:02 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
702 AM EST Fri Dec 29 2017

.SHORT TERM...(Today and tonight)
Issued at 515 AM EST FRI DEC 29 2017

...Lake effect shifts back to lake Superior into this weekend...

Sfc trough over eastern Lk Superior to northern lower Michigan
focused band of intense lake effect snow into southern Schoolcraft
county vcnty of Gulliver since late Thu aftn. Radar shows signs the
snow showers are beginning to dissipate but the trough is keeping
some light snow going vcnty of Marquette and Munising. Probably will
be able to cancel warning for southern Schoolcraft before noon but
will let it go for now to cover the morning commute. Have to quickly
turn attn back to Lk Superior snow belts as they will become quickly
active once again.

As upper level trough deepens across Great Lakes, will see the
trough over Lk Superior slide south over northern Upper Michigan
late tonight into Saturday morning. Also should be a shortwave
working through this aftn into much of tonight as shown by strong q-
vector convergence crossing much of Upper Michigan. Could be some
light snow/flurries with that feature, even inland. Main issue will
be lake effect snow though. First off, satellite and DLH radar
indicate stronger bands of snow are over western Lk Superior in what
looks like a mesolow circulation. As shortwave approaches today, H85
trough over western U.P. slides east allowing this feature to come
onshore. Snow could fall very heavy at times, especially where land
breeze off western U.P. enhances convergence. Best bet for that will
be northern Ontonagon into Houghton county late morning into the
aftn. Once convergence area develops it will only be enhaned this
aftn as the shortwave works in leading to strong lake enhancement
with delta t/s nearing 25C and lake equalibrium levels over 10 kft
AGL. Setup looks ideal for very heavy snow even with minimal help
from DGZ. Went with warning into tonight. Though main focus today
may miss Keweenaw county sfc trough moving in late tonight should
focus period of heavier snow into Saturday. Blowing snow could be a
bigger issue late tonight too. Put Keweenaw county into advisory for
now.

Later tonight, focus for heavier lake enhanced snow spreads to
Gogebic county as winds veer more northwest and eventually north
late tonight and more so into Saturday. Snow could be heavier late
tonight as the shortwave moves through and with northwest flow near
sfc veering more north aloft. Setup is very good for strong
convergence to impact Ironwood/Wakefield and Porcupine mountains
with very heavy snow. More on this in the long term as this setup
continues to be favorable into this weekend. We have put a warning
up for Gogebic county due to expected heavy snow. Also put advisory
up for southern Houghton tonight as winds shift more northwest.
Areas near M-38 vcnty of Nisula should see several inches of snow.
M-28 corridor at Kenton will see lesser snow though.

Other concern pontentially tonight is Alger county as guidance is
insistent on a leading mesolow along the persistent larger scale
trough coming onshore around Grand Marais. Would be very late
tonight if that occurred but mostly a Saturday morning issue, and
likely transient at that. Did not issue any headline for Alger
county attm, though one may be needed later today or tonight.

Last but not least, could see return of lower wind chills late
tonight over west. Air temps forecast into the mid single digits
with winds up to 10 mph may lead to borderline advy criteria being
met. Main areas that occurs is within the winter storm warnings
issued so covered it in those statements. Lake effect remains active
into Saturday and there could be strong wind issues as well. More on
that in long term discussion.

.LONG TERM...(Saturday through Thursday)
Issued at 512 AM EST FRI DEC 29 2017

Mean ridge is fcst to remain centered roughly along the w coast of N
America for the next 10 days, forcing mean troffing over the
central/eastern CONUS. As a result, blo and at times much blo normal
temps will persist across Upper MI. As for pcpn over the next 7
days, the pattern will not be favorable for any significant pcpn
events, continuing the notable lack of synoptic winter storm systems
for Upper MI...the theme of the cold season so far. Pcpn that does
occur will be nearly all exclusively lake effect driven, and given
the persistence of blo normal temps, LES is likely to be affecting
some part of Upper MI each day thru next week.

Beginning Sat/Sat night...rather vigorous shortwave will be swinging
across the western Great Lakes early in the day Sat. Abundant
instability over Lake Superior (850mb temps at least -20C) and
fairly strong deep layer forcing per q-vectors will support
strengthening/sharpening of sfc troffing and probably a sfc low over
the lake tonight. As the shortwave exits, this sharp troffing will
quickly sweep s Sat morning, bringing a period of at least brief
intense snowfall. High res models show sharpest sfc troffing and
potential sfc low swinging s somewhere btwn the Keweenaw and
Munising. ARW/GEM focus sfc low passing s across the Keweenaw for
the western edge guidance while the NAM focuses toward Marquette for
the eastern edge guidance. Where this low moves onshore will be
critical for the snowfall fcst as locations just w of where the low
moves onshore will be impacted by intense snowfall for perhaps an hr
to two, owing to the long n to ne overwater fetch feeding into the w
side of the low circulation. In addition, expect gusty winds to 25-
35mph to occur during or just after the heaviest snow. Would not be
suprised to see a 1-2hr period of stronger winds lakeside, perhaps
to 50+mph near/just w of sfc low track, depending on how wrapped
up sfc low becomes, especially since high res models show a
5-7mb/3hr pres rise following passage. If so, there would be a
brief period of blizzard conditions given the fresh snow
accumulation. At this point a little more than 24-30hrs out, it is
difficult to narrow in on where this mesoscale feature will form
exactly, let alone track, but it would seem that the shape of Lake
Superior/surrounding topography would tend to support something
more inline with the NAM, but that's speculative. Farther w,
cyclonic, convergent northerly flow should support mdt/hvy LES
thru the day and probably into Sat night for mainly western
portions of Ontonagon/Gogebic counties. As land breeze convergence
strengthens Sat night, will likely see a more focused hvy snow
band develop around Ironwood and then gradually shift ne as land
breeze strengthens. Similarly, due to land breeze, a more focused
hvy snow band should develop and stream into the eastern part of
Marquette county Sat night, then gradually shift e late in the
night into Sun morning. For now, opted to carry headlines from
short term into Sat for sfc trof/low passage with
Gogebic/Ontonagon warning extended thru Sat night. Advy was
hoisted for Baraga/Marquette counties for Sat, but can foresee
advy needing to be extended thru Sat night for Marquette county.

LES will continue to be the main fcst issue next week. There may be
break in the LES Mon night for all but the Keweenaw under warming on
westerly winds ahead of the next shortwave and arctic front. Sharp
wind shift to the n with fropa should support at least a brief
period of mdt/hvy LES for all counties bordering Lake Superior late
Tue or Tue night.
&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 702 AM EST FRI DEC 29 2017

Generally quiet across the TAF sites to start day. However,
expect lake effect snow to develop through the day at IWD and CMX.
Heavy snow could develop at CMX by this evening and then late
tonight into Saturday at IWD. LIFR vsby expected but conditions
could briefly drop to near airport minimums at either site during
heaviest snow. Conditions at SAW will feature MVFR to lower VFR
cigs most of the time. Could be some light snow or flurries
tonight with some MVFR visibility.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 515 AM EST FRI DEC 29 2017

Expect winds 20-30 kts into next week. Gales are likely late tonight
into Saturday morning over much of central Lk Superior in wake of
stronger trough crossing Lk Superior. Heavy freezing spray will
develop over much of Lk Superior late tonight and continue through
Saturday evening. Gale warnings and heavy freezing spray warnings
have been issued. With the cold air continuing to linger, and
additional reinforcing shots of colder air on the way, expect
additional rounds of gale force winds, especially early next week.
Could also be more periods of heavy freezing spray.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 6 PM this evening to noon EST
     Saturday for MIZ084.

  Winter Weather Advisory until noon EST today for MIZ007-085.

  Winter Storm Warning until 7 PM EST Saturday for MIZ003.

  Winter Weather Advisory until 7 PM EST Saturday for MIZ001.

  Winter Storm Warning from 6 PM this evening to 6 AM CST Sunday
     for MIZ009.

  Winter Weather Advisory from 7 AM to 7 PM EST Saturday for
     MIZ004-005.

  Winter Storm Warning until 7 AM EST Sunday for MIZ002.

  Winter Storm Warning until noon EST today for MIZ014.

Lake Superior...
  Heavy Freezing Spray Warning from 1 AM Saturday to 1 AM EST
     Sunday for LSZ243-244-248-249-264>266.

  Gale Warning from 8 AM to 1 PM EST Saturday for LSZ247-248-265.

  Gale Warning from 5 AM to 1 PM EST Saturday for LSZ242>245-263-
     264.

  Heavy Freezing Spray Warning from 10 PM EST /9 PM CST/ this
     evening to 7 PM EST /6 PM CST/ Saturday for LSZ162-240>242-
     263.

Lake Michigan...
None.
&&

SHORT TERM...JLA
LONG TERM...Rolfson
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Dec 29, 6:08 AM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
608 AM EST Fri Dec 29 2017

MIZ001>007-009>014-084-085-301300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
608 AM EST Fri Dec 29 2017 /508 AM CST Fri Dec 29 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Moderate to heavy lake enhanced snow downwind of Lake Michigan
due to south winds will diminish this morning. See the latest
winter weather message for further details.

Moderate to heavy lake effect snow is expected over western Upper
Michigan through tonight. See the latest winter weather message
for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moderate to heavy lake effect snow is expected across western and
north central Upper Michigan Saturday and across far western and
north central Upper Michigan Saturday night. Gusty winds and
blowing snow will also accompany the snow on Saturday. See the
latest winter weather message for further details.

Lake effect snow, occasionally moderate to heavy, will continue
to affect the Lake Superior snow belts on most days next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone or on Facebook or Twitter.

LSZ162-240>251-263>267-301300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
608 AM EST Fri Dec 29 2017 /508 AM CST Fri Dec 29 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Heavy freezing spray is expected to develop over much of Lake
Superior tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy freezing spray is expected over much of Lake Superior into
Saturday night. North gale force winds gusts up to 40 knots are
expected for portions of central Lake Superior on Saturday. See
the latest marine weather message and Lake Superior forecast for
further details.

Heavy freezing spray is possible over the east half of Lake
Superior Sunday night and Monday morning, Monday night and Tuesday
morning and on Wednesday.

Westerly gales are possible Monday night and Tuesday morning over
much of Lake Superior. Northerly gales are possible over the east
half of Lake Superior on Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-301300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
608 AM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Local storm report, Dec 29, 7:29 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
729 AM EST FRI DEC 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     SNOW             1 WNW MANISTIQUE        45.96N 86.27W
12/29/2017  M2.3 INCH        SCHOOLCRAFT        MI   TRAINED SPOTTER

            MEASURED 2.3 INCHES OF SNOWFALL ON THE WEST
            SIDE OF MANISTIQUE SINCE THURSDAY AFTERNOON.
            REPORT VIA SOCIAL MEDIA. THE DURATION OF THE
            SNOW EVENT WAS 18 HOURS.

&&

JSS
Local storm report, Dec 29, 7:42 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
742 AM EST FRI DEC 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 S MANISTIQUE          45.95N 86.25W
12/29/2017  M3.0 INCH        SCHOOLCRAFT        MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MTQM4, MANISTIQUE
            WWTP. THE DURATION OF THE SNOW EVENT WAS 24
            HOURS.

0630 AM     SNOW             MUNISING                46.41N 86.66W
12/29/2017  M2.5 INCH        ALGER              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MNSM4, MUNISING. THE
            DURATION OF THE SNOW EVENT WAS 24 HOURS.

&&

JSS
Local storm report, Dec 29, 7:48 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
748 AM EST FRI DEC 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY SNOW       1 S BLANEY PARK         46.10N 85.93W
12/29/2017  E24.0 INCH       SCHOOLCRAFT        MI   LAW ENFORCEMENT

            PUBLIC AND LAW ENFORCEMENT ESTIMATES 2 FEET
            OF SNOW WITH HEAVY SNOW BAND OFF LAKE
            MICHIGAN SINCE LATE THURSDAY AFTERNOON.
            STILL SNOWING LIGHTLY. ROADS ARE SNOW
            COVERED BUT TRAFFIC IS MOVING THROUGH THE
            AREA AT THIS TIME.

&&

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 3 lake-effect snow, 1 flood. Local standard time, as filed.

Lake-Effect Snow, Alger

When
December 29, 9:00 AM EST to December 30, 4:00 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer ten miles south of Grand Marais measured 14 inches of lake effect snow in 24 hours. Five inches of snow fell in six hours at Deerton during the day on the 30th.

Lake-Effect Snow, Northern Houghton

When
December 29, 10:00 AM EST to December 30, 12:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There were reports of 10 inches of lake effect snow in 12 hours at South Range, Painesdale and Calumet during the day on the 29th. Additional snow fell overnight into the morning of the 30th with the Painesdale observer measuring 15 inches of snow in 24 hours and Laurium measuring 14 inches in 22 hours.

Winter Weather, Keweenaw

When
December 29, 10:00 AM EST to 9:00 PM EST
Where
Keweenaw forecast zone
Reported by
Social Media
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

There was a report of four inches of lake effect snow in 11 hours at Mohawk.

Winter Weather, Gogebic

When
December 30, 5:00 AM CST to 3:00 PM CST
Where
Gogebic forecast zone
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

A period of lake effect snow showers dropped 1 to 3 inches of snow across parts of Gogebic County. Gusty winds resulted in blowing snow and visibility restrictions during the day. The combination of snow and reduced visibility contributed to a snowmobile accident at the US 2 and Ramsay Crossing intersection that climbed the life of a gentleman from Wisconsin.

Winter Weather, Dickinson

When
December 30, 6:00 AM CST to 11:00 AM CST
Where
Dickinson forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 4 indirect
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

A brief period of snow dropped 1 to 3 inches of snow near the Marquette County line during the morning of December 30th. Gusty winds produced blowing snow causing visibility restrictions less than a half mile for a time. A serious car accident attributed to the weather conditions occurred on M-35 in Sagola Township which claimed the lives of two high school students from the Kingsford School District.

Winter Weather, Keweenaw

When
December 30, 8:00 AM EST to December 31, 8:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The Copper Harbor observer measured 8.6 inches of lake effect snow in 24 hours.

Lake-Effect Snow, Marquette

When
December 30, 10:00 AM EST to 4:00 PM EST
Where
Marquette forecast zone
Property damage
$10,000
Reported by
Public
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There were several reports of one to three inch per hour snowfall rates from Big Bay through Negaunee to Gwinn and Marquette to Harvey. There was an estimated six to seven inches of lake effect snow at K.I Sawyer in around a two-hour period with whiteout conditions. There was an estimated four inches of snow in two hours in Little Lake with whiteout conditions reported on Highway M-35 between Gwinn and Little Lake. An estimated six inches of snow fell in five hours eight miles north-northwest of Negaunee. Whiteout conditions also caused accidents and shut down Highway US-41 for a few hours along the rock-cut between Marquette and Harvey.

Flood, Marquette

When
December 30, 9:00 PM EST to December 31, 10:00 PM EST
Where
Marquette County, 0.18 mi WNW of Harvey to 0.29 mi WNW of Harvey
Cause
Ice Jam
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
46.501, -87.353

Strong northwest winds blowing across Lake Superior pushed ice into the mouth of the Chocolay River producing an ice jam. Water backed up behind the ice jam causing flooding in the basements of eight homes along the Chocolay River near Lake Superior.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Gogebic2017-12-3052MaleVehicle/Towed TrailerIndirect
Winter Weather, Dickinson2017-12-3017FemaleVehicle/Towed TrailerIndirect
Winter Weather, Dickinson2017-12-3018FemaleVehicle/Towed TrailerIndirect

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731017, 731012, 731015, 731020, 731019, 731014, 731016, 731021.